Indiana, 2015

Heavy Rain in Indiana, January 3, 2015

January 3, 2015 · NWS PAH · 1 event in 1 county or zone

A surface low pressure system moved northward from the western Gulf coast to the middle Mississippi Valley. A strong southerly wind flow associated with this system brought copious amounts of moisture northward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A surface low pressure system moved northward from the western Gulf coast to the middle Mississippi Valley. A strong southerly wind flow associated with this system brought copious amounts of moisture northward. The result was widespread heavy rainfall averaging from one to three inches, with isolated higher amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 3, 2:58 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jan 3, 2:58 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
258 AM CST Sat Jan 3 2015

.SHORT TERM...(Today through Monday night)
Issued at 258 AM CST SAT JAN 3 2015

Widespread showers with some thunderstorms today through this
evening from west to east across the area, as a H5 low ejects NE
from the Plains to the Great Lakes later today through Sunday
morning. Locally heavy rain possible, but no headlines planned.
Overnight, the showers will taper off from west to east with
a dry slot working NE across the area. Would not rule out some
lingering drizzle given the residual low level moisture, in the
wake of a surface frontal passage during the late afternoon and
evening.

Secondary mid level s/wv will move rapidly from west to east
across the FA Sunday. Best layer moisture skirts the north part of
the area. But the models generate scant QPF east of the
Mississippi in a region of residual low level moisture. Will carry
slim chances of either light rain or light snow (probably
sprinkles and flurries). Nothing major. Temperatures should fall
through the day as CAA continues. First in a series of arctic
highs builds in Sunday night through Monday, with dry cold
conditions.

.LONG TERM...(Tuesday through Friday)
Issued at 258 AM CST SAT JAN 3 2015

Cold Canadian Polar airmass will be reinforced next week after the
initial surge of cold air moves into the WFO PAH CWA early Monday
morning (around daybreak). Anticipate an overall 25-30 degree drop
with the change in airmass behind the cold front. There may be some
initial diabatic release of heat from the rain that may have some
modification on temperatures going into Tuesday. However, two quick
(but dry) clippers will push across the area Tuesday night and
midday Friday. The first will provide sufficient cold air advection
and dry air to aid decent temperature drops and little warming
despite good to average insolation.

There may be a short period Wednesday night where wind chills may
dip close to Wind chill Advisory criteria late Wednesday night. At
this point, it is enough to mention in the Hazardous Weather Outlook
as a "heads up", but that is about it for now.

&&

.AVIATION...
Issued at 258 AM CST SAT JAN 3 2015

Cigs blo 1k/ft and MVFR vsbys will be predominant. ESE winds will
gradually become more southerly through the day, then veer SW
tonight in the wake of a surface frontal passage. Do expect some
TSRA in the area, but the chance at any of the Terminals is
limited. No inclusion at this time, however will monitor.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jan 3, 3:10 AM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
310 AM CST SAT JAN 3 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
310 AM CST SAT JAN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING.
LIGHTNING WILL BE THE MAIN HAZARD. WIDESPREAD 1 TO 2 INCHES OF
RAIN...ON AVERAGE...IS EXPECTED TODAY THROUGH THIS EVENING. THE
LOCALLY HEAVY RAIN MAY CAUSE ISOLATED LOW IMPACT ISSUES SUCH AS
STANDING WATER IN FAVORED AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

IT WILL BE QUITE COLD WEDNESDAY INTO WEDNESDAY NIGHT WITH VERY
LOW WIND CHILL TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...RAINFALL REPORTS
WOULD BE BENEFICIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Gibson

When
January 3, 5:00 AM CST to 11:00 AM CST
Where
Gibson County, Princeton
Reported by
Law Enforcement
Coordinates
38.350, -87.570

Water was over roads due to heavy rain overnight.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 551866.